[Show abstract] [Hide abstract]
ABSTRACT: Sulphasalazine is used for the long-term maintenance therapy of ulcerative colitis to prevent the relapse of symptoms. However, its clinical use is often restricted by its serious adverse effects.
Leucopenia occurred in a patient with severe renal dysfunction after administration of sulphasalazine. The present study was designed to examine whether the adverse event was associated with a disability in the metabolism of sulphasalazine.
A 29-year-old male patient with ulcerative colitis, who underwent haemodialysis thrice a week because of severe renal dysfunction. The chief complaint was diarrhoea.
Serum concentrations of three major metabolites of sulphasalazine, (5-aminosalicylic acid, sulphapyridine and N-acetyl-sulphapyridine), were measured. The polymorphism of N-acetyltransferase 2, an enzyme that metabolizes sulphapyridine, was also determined by polymerase chain reaction.
The trough levels of 5-aminosalicylic acid, sulphapyridine and N-acetyl-sulphapyridine were 0.77-1.45 microg/mL, 31.20-39.25 microg/mL and 14.19-15.03 microg/mL, respectively. The gene diagnosis of N-acetyltransferase 2 suggested that the type was classified as NAT2*6A/*7B, indicating that the patient was a slow acetylator.
The patient was a slow acetylator, which might lead to a rise in the serum sulphapyridine concentration. Moreover, the decrease in protein binding of sulphasalazine as a result of severe renal dysfunction might have potentiated the effect because of the extremely high protein binding of this compound. Thus, it is most likely that these two factors contributed to the sulphasalazine-induced leucopenia.
Journal of Clinical Pharmacy and Therapeutics 07/2003; 28(3):239-42. DOI:10.1046/j.1365-2710.2003.00484.x · 1.67 Impact Factor